Wyoming, 2022High Wind in Wyoming, April 5 to 6, 2022
April 5 to 6, 2022 · NWS BYZ · 1 event in 1 county or zone
Tight surface pressure gradients, combined with a strong jet stream aloft, produced high winds across the Billings Forecast Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight surface pressure gradients, combined with a strong jet stream aloft, produced high winds across the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 5, 12:52 PM MST, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 5, 12:52 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Billings MT
152 PM MDT Tue Apr 5 2022
.DISCUSSION...
Today through Thursday...
Little in the way of changes for the short term forecast. Gusty
winds (and associated highlights) remain in place into tomorrow.
Although strongest winds are expected through early this
afternoon, models remain in good agreement for strong gusts
through tonight and Wednesday.
Scattered rain/snow showers will also continue for areas east of
Billings through the day, with generally light precip
accumulations expected. Blowing snow is expected to cause reduced
visibilities, with any snow that does develop. Stronger energy
rotates in from the north and spreads better precipitation
chances/accumulations across eastern zones later tonight. It may
take some time for precip to turn to snow and begin accumulating,
but should occur soon after midnight. Expect 2 to 4 inches of
snow over Carter and Fallon counties, by Wednesday afternoon, with
locally heavier accumulations in the higher hills around Ekalaka.
An inch (locally two inches) is possible for areas as far west as
southern Big Horn county, heaviest in the higher hills of Rosebud
county. Slowing snow will continue to be an issue, with possible
whiteout conditions at times, in continued strong winds. Winter
weather advisory has been issued for these zones.
An amplified ridge pushing into the area from the west by Thursday.
Expect to see improved conditions spread west to east during the
day. That said, unstable northerly flow will persist over extreme SE
Montana for one more day, but this will bring mainly breezy
northerly winds and cool but dry conditions to that area. Gilstad
Friday through Tuesday...
An amplified ridge will be over the region Friday leading to a
very warm and dry day. We expect highs climbing into the lower
70s at many locations, and would not be surprised if a few spots
approach 80 degrees. Enjoy the warm temps as we may not see 70s
again for awhile.
A cold front is expected to push through the region Friday
night/Saturday as broad cyclonic flow establishes itself over the
intermountain Rockies and high plains. Cluster analysis and
ensembles support this pattern change for a period of unsettled
and cooler weather to persist well into next week. Highs in the
30s to lower 40s and overnight lows in the 20s. It appears an
upper low may drop into the broader cyclonic flow sometime early
next week. While there is uncertainty with the timing and
placement, this could result in a good chance of heavy wet snow
for our CWA, including the lower elevations. If you have outdoor
or travel plans next week, be sure to stay tuned as the situation
evolves and details become more clear. BT
&&
.AVIATION...
Strong W/NW surface winds will continue to prevail over the
region into tonight with widespread gusts 35-50kts. In the
meantime, a weather system will drop across the high plains
tonight producing areas of snow with MVFR/IFR ceilings affecting
locations such as KMLS, KBHK, KEKA into Wednesday. BT
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 032/052 029/057 033/073 042/051 031/046 027/040 024/038
22/O 00/U 00/U 24/R 35/S 34/S 35/S
LVM 024/048 024/059 036/070 035/047 026/042 021/037 019/036
21/N 00/U 00/N 45/O 45/S 45/S 34/S
HDN 030/052 027/055 028/073 038/054 029/048 025/042 021/039
23/O 10/U 00/U 14/R 25/O 34/S 35/S
MLS 030/045 028/050 026/066 041/054 030/048 026/043 024/040
56/O 10/U 00/U 12/R 13/O 23/S 24/S
4BQ 030/045 029/048 026/066 041/054 030/047 026/041 024/037
46/O 10/N 00/U 01/N 23/O 33/S 34/S
BHK 027/040 025/044 022/056 035/052 026/045 024/042 022/039
77/O 20/N 00/U 01/N 12/O 33/S 23/S
SHR 026/046 025/052 028/068 039/053 026/045 022/038 019/036
24/S 20/U 00/U 14/R 46/S 45/S 46/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until noon MDT Wednesday FOR
ZONES
29>34-36-37-40-42-56>58-63>68-138-139-141-169>173-228-235.
Winter Weather Advisory in effect from midnight tonight to 6
PM MDT Wednesday FOR ZONES 33-37.
WY...High Wind Warning in effect until noon MDT Wednesday FOR
ZONES 198-199.
&&
weather.gov/billingsHazardous weather outlook, Apr 5, 2:57 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
357 AM MDT Tue Apr 5 2022
MTZ032-033-036-037-051100-
Custer-Fallon-Powder River-Carter-
357 AM MDT Tue Apr 5 2022
This Hazardous Weather Outlook is for portions of southeast
Montana.
A high wind warning and winter weather advisory are in effect for
this area. Please see the latest warning and advisory bulletins for
details.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be sure to stay tuned for further updates on this potential
hazardous weather.
Additional graphics can be found at:
https://www.weather.gov/billings
&&
In the hours before
Local storm report, Apr 5, 10:02 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1102 AM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM NON-TSTM WND GST 2 NW ROCK SPRINGS 46.83N 106.27W
04/05/2022 M51.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
1004 AM NON-TSTM WND GST 1 WNW INGOMAR 46.58N 107.40W
04/05/2022 M55.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
1004 AM NON-TSTM WND GST 1 WNW INGOMAR 46.58N 107.40W
04/05/2022 M55.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
1030 AM NON-TSTM WND GST ANGELA 46.70N 106.59W
04/05/2022 M61.00 MPH ROSEBUD MT PUBLIC
&&
PLOUFFELocal storm report, Apr 5, 10:24 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1124 AM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 9 WNW ABSAROKEE 45.56N 109.61W
04/05/2022 M64.00 MPH STILLWATER MT MESONET
1100 AM NON-TSTM WND GST 5 N RAPLEJE 46.04N 109.24W
04/05/2022 M58.00 MPH STILLWATER MT MESONET
1110 AM NON-TSTM WND GST 19 SSW KLEIN 46.16N 108.72W
04/05/2022 M54.00 MPH MUSSELSHELL MT MESONET
&&
PLOUFFELocal storm report, Apr 5, 11:19 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1219 PM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 9 NE INGOMAR 46.66N 107.22W
04/05/2022 M64.00 MPH ROSEBUD MT MESONET
1056 AM NON-TSTM WND GST 2 NW ROCK SPRINGS 46.83N 106.27W
04/05/2022 M57.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
1057 AM NON-TSTM WND GST 1 WNW INGOMAR 46.58N 107.40W
04/05/2022 M60.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
1119 AM NON-TSTM WND GST 1 S ROSCOE 45.34N 109.49W
04/05/2022 M57.00 MPH CARBON MT DEPT OF HIGHWAYS
1135 AM NON-TSTM WND GST 1 SSE BAKER 46.35N 104.26W
04/05/2022 M53.00 MPH FALLON MT ASOS
1145 AM NON-TSTM WND GST 3 E FORSYTH 46.27N 106.62W
04/05/2022 M52.00 MPH ROSEBUD MT AWOS
&&
PLOUFFELocal storm report, Apr 5, 11:42 AM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1242 PM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM NON-TSTM WND GST 12 S RIDGEWAY 45.31N 104.47W
04/05/2022 M50.00 MPH CARTER MT DEPT OF HIGHWAYS
&&
PLOUFFELocal storm report, Apr 5, 3:15 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
415 PM MDT TUE APR 05 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM NON-TSTM WND GST 2 NW ROCK SPRINGS 46.83N 106.27W
04/05/2022 M58.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
1215 PM NON-TSTM WND GST JUDITH GAP 46.69N 109.75W
04/05/2022 M51.00 MPH WHEATLAND MT DEPT OF HIGHWAYS
1226 PM NON-TSTM WND GST 3 NW BILLINGS 45.81N 108.55W
04/05/2022 M51.00 MPH YELLOWSTONE MT ASOS
0132 PM NON-TSTM WND GST 9 NW RANCHESTER 45.00N 107.30W
04/05/2022 M53.00 MPH SHERIDAN WY DEPT OF HIGHWAYS
0153 PM NON-TSTM WND GST 5 W HATHAWAY 46.27N 106.31W
04/05/2022 M59.00 MPH ROSEBUD MT DEPT OF HIGHWAYS
0156 PM NON-TSTM WND GST 8 SSE WYOLA 45.03N 107.32W
04/05/2022 M55.00 MPH BIG HORN MT DEPT OF HIGHWAYS
0200 PM NON-TSTM WND GST 14 SSE MILES CITY 46.22N 105.76W
04/05/2022 M54.00 MPH CUSTER MT MESONET
0200 PM NON-TSTM WND GST 4 W HARLOWTON 46.45N 109.94W
04/05/2022 M53.00 MPH WHEATLAND MT UNKNOWN
0215 PM NON-TSTM WND GST 5 ENE PLEVNA 46.44N 104.43W
04/05/2022 M55.00 MPH FALLON MT MESONET
0215 PM NON-TSTM WND GST 9 SSW CAPITAL 45.32N 104.14W
04/05/2022 M54.00 MPH CARTER MT MESONET
0227 PM NON-TSTM WND GST 7 NNE OTTER 45.30N 106.16W
04/05/2022 M53.00 MPH POWDER RIVER MT MESONET
0232 PM NON-TSTM WND GST 3 WNW MILES CITY 46.43N 105.89W
04/05/2022 M62.00 MPH CUSTER MT ASOS
0240 PM NON-TSTM WND GST 13 NE BAKER 46.48N 104.07W
04/05/2022 M52.00 MPH FALLON MT MESONET
0255 PM NON-TSTM WND GST 46 S ALLBION 45.31N 104.47W
04/05/2022 M52.00 MPH CARTER MT DEPT OF HIGHWAYS
0312 PM NON-TSTM WND GST 17 NE WILSALL 46.16N 110.38W
04/05/2022 M63.00 MPH PARK MT MESONET
0318 PM NON-TSTM WND GST 9 E LODGE GRASS 45.31N 107.17W
04/05/2022 M51.00 MPH BIG HORN MT MESONET
0321 PM NON-TSTM WND GST 8 SSW HYSHAM 46.16N 107.31W
04/05/2022 M52.00 MPH TREASURE MT DEPT OF HIGHWAYS
0324 PM NON-TSTM WND GST 4 WSW MOORHEAD 45.06N 105.95W
04/05/2022 M51.00 MPH POWDER RIVER MT MESONET
0327 PM NON-TSTM WND GST 3 SE ALZADA 45.00N 104.37W
04/05/2022 M51.00 MPH CARTER MT DEPT OF HIGHWAYS
0331 PM NON-TSTM WND GST 1 SSE BAKER 46.35N 104.26W
04/05/2022 M56.00 MPH FALLON MT ASOS
0334 PM NON-TSTM WND GST 2 SSW SHERIDAN 44.77N 106.97W
04/05/2022 M52.00 MPH SHERIDAN WY ASOS
0400 PM SNOW 18 SW FISHTAIL 45.24N 109.73W
04/05/2022 M4.0 INCH STILLWATER MT CO-OP OBSERVER
&&
BEHRINGERHigh Wind, Sheridan Foothills
- When
- April 5, 3:28 PM MST to April 6, 4:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.790, -106.879 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the Sheridan area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, April 5, 20221 death · 12 injured · EF4 · 12 events
- Tornadoes and Damaging Winds in South Carolina, April 5, 20221 injured · $62,000 · EF3 · 45 events
- Tornadoes and Hail in Georgia, April 5 to 7, 20223 injured · $7,000 · EF3 · 59 events
- Tornadoes and Flash Flood in South Carolina, April 5, 20221 injured · $20 · EF3 · 17 events
- Tornadoes and Flash Flooding in Mississippi, April 5, 2022$1.3 million · EF2 · 42 events
- Tornadoes and Damaging Winds in Louisiana, April 5, 20221 death · $10,000 · EF1 · 19 events
- Tornadoes and Hail in Georgia, April 5 to 7, 2022$660,000 · EF1 · 47 events
- Wildfire and High Wind in New Mexico, April 5 to 30, 2022$10 million · 56 kt wind · 5 events
- Tornadoes and Hail in Alabama, April 5 to 6, 2022EF2 · 23 events
- Tornadoes and Hail in Alabama, April 5, 2022EF2 · 16 events
- Tornadoes and Damaging Winds in Alabama, April 5, 2022$206,000 · EF1 · 15 events
- Tornadoes in Mississippi, April 5, 2022EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015564.